News

FDA warns risks of diabetic ketoacidosis due to exposure of Invokana medication.

fda-bldg_2
Written by admin

According to the FDA warning Invokana may cause diabetic ketoacidosis – a serious condition in which the body produces high levels of blood acids known as ketones and this medicine works by triggering the kidneys to release excess blood glucose through the urine which may leads to lower the insulin to manage the glucose level in the body which causes diabetic ketoacidosis. It has been indicated that for the treatment of diabetics’ type2 Ivokana medication should not be prescribe. The mediation is unable to manage the body glucose level and causes other side effect.

Ketoacidosis is most common in untreated type 1 diabetes mellitus, when the liver breaks down fat and proteins in response to a perceived need for respiratory substrate. It is a life threatening disease that patient may needs an emergency hospitalization. The u.s food and drug administration issued a warning statement regarding SGLT2 inhibitors, including Invokana and the increased risk of Diabetic Ketoacidosis. The manufacturers of Invokana ordered to update drug labels warning of the risks for ketoacidosis and urinary tract infections.

 

When glucose cannot be transported into the cells, the body must break down fat to be used as a fuel source.  Ketones are produced as a byproduct of fat metabolism and cause the blood to become acidic in nature.  Diabetic ketoacidosis can develop quickly and become life-threatening in a short period of time. In rare cases it has been found that untreated ketoacidosis can cause coma and even death. Though no death has been reported till yet with the use of Invokana, the danger does exist.

fda-bldg_2

Initial symptoms of DKA which warrant medical attention may include:

  • Nausea ( vomiting)
  • Abdominal pain
  • Trouble breathing
  • Fatigue and weakness
  • Increased thirst
  • “Fruity” Breath or odor
  • Unconsciousness

Diabetic ketoacidosis is rarely found in type 2 diabetic patients;usuallythe patients may not recognize the symptoms. In many of the cases of ketoacidosis caused by Invokana, the doctors treating the patients weren’t aware that ketoacidosis could be the problem, and so the patients didn’t receive the correct treatment right away. Although the patients had signs of metabolic acidosis, like nausea, vomiting, abdominal pain, and shortness of breath, the doctors were put off their guard because diabetic ketoacidosis usually only happens after a patient has reached high blood glucose levels, but the patient’s blood glucose levels were fine. The original prescribing information for Invokana did not mention diabetic ketoacidosis as a side effect or risk, only indicating that patients who already had DKA should not take the medication. This is the reason that FDA ordered Invokana manufactures to update drug labels warning of the risks for ketoacidosis and urinary tract infections.

About the author

admin

Leave a Comment